Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS New Orleans, LA

May 3, 2003Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 3, 2003, 5:14 PM CDT for Jackson County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 5:14 PM CDT (22:14 UTC)
Expired
May 3, 2003, 6:00 PM CDT
In force
46 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 032214
SVRNEW
MSC059-032300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
514 PM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF OCEAN SPRINGS

* UNTIL 600 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF OCEAN SPRINGS...MOVING
  SOUTH AT 15 MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3055 8865 3053 8885 3000 8884 3003 8853

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:30 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 3, 1:30 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CDT SAT MAY 3 2003

MAIN FORECAST CONCERNS CENTER AROUND PRECIPITATION CHANCES THROUGH
THIS EVENING AND AGAIN DURING THE UPCOMING WORK WEEK. CONVECTION HAS
BEEN SLOW TO INITIATE THUS FAR EARLY THIS AFTERNOON DESPITE
SIGNIFICANT INSTABILITY AND THE PRESENCE OF A WEAK FRONTAL BOUNDARY
AS WELL AS WEAK OUTFLOW BOUNDARIES ACROSS SOUTHERN MISSISSIPPI
ASSOCIATED WITH AN MCS THAT MOVED ACROSS MISSISSIPPI AND INTO
ALABAMA LAST NIGHT AND EARLY THIS MORNING. VISIBLE SATELLITE
IMAGERY DOES SHOW SOME CUMULUS ENHANCEMENT ALONG A BOUNDARY
EXTENDING FROM NORTH OF MOBILE WEST ACROSS THE SOUTHWESTERN COUNTIES
OF MISSISSIPPI. DESPITE THE LACK OF CONVECTION SO FAR...WE STILL
EXPECT DEVELOPMENT TO TAKE PLACE THIS AFTERNOON AND PERSIST INTO THE
EARLY EVENING HOURS AS THE ATMOSPHERE DESTABILIZES EVEN MORE FROM
CONTINUED DAYTIME HEATING AND A SUBTLE SHORT WAVE IN THE WEST
NORTHWEST FLOW ALOFT APPROACHES LATER TODAY. CONVECTION IS MOST
LIKELY TO FIRE ACROSS OUR MISSISSIPPI ZONES IN THE FORECAST AREA
ALONG THE SUBTLE BOUNDARIES AND DEVELOPING SEA BREEZE WITH
THUNDERSTORMS BEING MORE ISOLATED IN NATURE ACROSS MUCH OF SOUTHEAST
LOUISIANA. ANY CONVECTION THAT DOES DEVELOP WILL LIKELY DIMINISH
WITHIN A COUPLE OF HOURS AFTER SUNSET THIS EVENING ALTHOUGH PLAN TO
MENTION THE POSSIBILITY OF CONVECTION THROUGH THE NIGHT ACROSS THE
NORTHERNMOST ZONES WHERE CONVECTIVE DEVELOPMENT OVER NORTHERN
LOUISIANA LATER TODAY MAY PROPAGATE OVERNIGHT.

BEYOND TONIGHT...DRY CONDITIONS APPEAR TO BE ON TAP FOR THE LAST
HALF OF THE WEEKEND AS AN UPPER RIDGE BUILDS OVER AND SLIDES EAST
ACROSS THE MISSISSIPPI VALLEY THROUGH SUNDAY AND THE UPPER TROUGH
OVER THE GREAT LAKES REGION MOVES TO THE EAST COAST WHILE THE
WESTERN UPPER TROUGH PUSHES INTO THE CENTRAL AND SOUTHERN PLAINS.
WEST SOUTHWEST TO SOUTHWEST UPPER FLOW WILL PREVAIL ACROSS THE GULF
COAST REGION MOST OF THE NEXT WEEK AS A BROAD TROUGH REMAINS
CONFINED TO MAINLY THE NORTHERN HALF OF THE CENTRAL AND WESTERN
CONUS DURING THE PERIOD ALTHOUGH A MORE SIGNIFICANT TROUGH WILL MOVE
INTO THE WESTERN U.S. LATE IN THE WEEK. A COLD FRONT WILL PUSH
SOUTHEAST INTO TEXAS...ARKANSAS AND THE LOWER OHIO AND TENNESSEE
VALLEYS EARLY IN THE WORK WEEK...BUT WILL STALL OUT WELL TO THE
NORTH OF THE LOCAL FORECAST AREA AS IT BECOMES PARALLEL TO THE FLOW
ALOFT. OCCASIONAL SHORT WAVES IN THE WEST SOUTHWEST FLOW DURING THE
PERIOD MAY RESULT IN SMALL CHANCES OF SHOWERS AND THUNDERSTORMS
NEARLY EACH DAY DURING THE WEEK WITH MOST OF THE PRECIPITATION
EXPECTED TO BE CONFINED TO AREAS NORTH AND NORTHWEST OF THE FORECAST
AREA NEAR THE STALLED FRONTAL BOUNDARY. AS A RESULT...A CONTINUATION
OF THE MOSTLY DRY
CONDITIONS AND ABOVE NORMAL TEMPERATURES IS EXPECTED THROUGH THE
NEXT WEEK.

PRELIMINARY NUMBERS FOLLOW...

MCB 68/89/68/87 2003   BTR 70/89/70/87 1003
MSY 71/88/72/87 1002   GPT 71/85/73/85 2002

.NEW...NONE
LA...NONE.
MS...NONE.

11
Hazardous weather outlook, May 3, 11:00 AM CDT, 6 hours 14 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS SOUTHWEST AND COASTAL MISSISSIPPI AND THE AREA OF SOUTHEAST
LOUISIANA TO THE NORTH AND NORTHWEST OF LAKE PONTCHARTRAIN WITH
ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE REMAINDER OF SOUTHEAST
LOUISIANA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
SOUTHWEST MISSISSIPPI AND A SLIGHT RISK ACROSS COASTAL MISSISSIPPI
AND IN SOUTHEAST LOUISIANA NORTH OF INTERSTATE 10. THE MAIN THREATS
WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AGAIN WEDNESDAY
THROUGH FRIDAY. A FEW STORMS ON MONDAY MAY BE STRONG OR SEVERE.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME BUT MAY BE NEEDED THIS AFTERNOON AND
EVENING.

11

In the hours before

Special weather statement, May 3, 3:00 PM CDT, 2 hours 14 minutes before
MSZ081-082-032018-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT SAT MAY 3 2003

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR HARRISON AND
JACKSON COUNTIES IN SOUTH MISSISSIPPI EXPIRED AT 3 PM CDT.

AT 3 PM CDT...RADAR WAS INDICATING ISOLATED THUNDERSTORMS OVER
COASTAL MISSISSIPPI AND THE ADJACENT COASTAL WATERS. SCATTERED
THUNDERSTORMS CAN BE EXPECTED THROUGH THE AFTERNOON AND EARLY
EVENING HOURS WITH A FEW OF THE STORMS POSSIBLY BECOMING SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT FROM ANY SEVERE
THUNDERSTORMS THAT DO DEVELOP.
Local storm report, May 3, 4:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
434 PM CDT SAT MAY 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    HURLEY                    MS   1.75 INCH HAIL
05/03/03   JACKSON                        SHERIFFS DEPARTMENT
                                          REPORTED GOLFBALL-SIZED
                                          HAIL COVERING HIGHWAY 613.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:26 PM CDTSevere Thunderstorm WarningLIXJackson19 min
May 3, 5:20 PM CDTSevere Thunderstorm WarningLIXJackson40 min
May 3, 6:06 PM CDTSevere Thunderstorm WarningLIXJackson24 min
May 3, 6:44 PM CDTSevere Thunderstorm WarningLIXJackson61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.